Summary: Natural and synthetic fillers have revolutionized aesthetic facial rejuve nation and soft-tissue augmentation. We present a case highlighting the dangers of filler self-injection. A 37-year-old woman self-injected a dermal filler around both temples. She immediately experienced left–side hearing loss, blanching over the left face, and pain. Prompt treatment with hyaluronidase, topical nitro paste, and warm compresses ensued. An emergency computed tomography angiogram showed occlusion of a superficial temporal artery branch. We treated her with enoxaparin, aspirin, dexamethasone, piperacillin-tazobactam, and intradermal lidocaine. After 6 hyperbaric oxygen therapy (HBO2) treatments in 3 days, the patient showed improvement in appearance with markedly decreased ischemic discoloration and her hearing returned to baseline. Algorithms for treating such injuries generally neglect HBO2. HBO2 is thought to be efficacious in these situ ations by a variety of mechanisms: oxygenation of ischemic tissues, reduction of edema, amelioration of ischemic/reperfusion injury, promotion of angiogenesis and collagen maturation. Her resolved hearing highlights the utility of HBO2 in sudden hearing loss as well. Injectors should have guidelines for using prod uct, not only on patients but staff as well. Filler courses should include handling complications and include HBO2 in their guidelines. Clinicians should remind patients to seek treatment from qualified clinicians. The goal of a bargain price using self-injection may quickly become expensive and disfiguring. (Plast Recon str Surg Glob Open 2018;6:e1618; doi: 10.1097/GOX.0000000000001618; Published online 11 January 2018.
Categories: Dermaesthetics, Dermatology, Surgery and transplant